Pennsylvania, 2006

Damaging Wind in Pennsylvania, June 27, 2006

June 27, 2006 · NWS CTP · 1 event in 1 county or zone

Thunderstorm winds knocked down several trees in Ridgway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorm winds knocked down several trees in Ridgway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 27, 10:35 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 27, 10:35 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1135 AM EDT TUE JUN 27 2006

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

LITTLE CHANGES TO PRIMARY GRIDDED WEATHER PARAMETERS AND
ASSOCIATED ZONE TEXT THROUGH THIS AFTERNOON...SO NO ZFP UPDATE
WILL BE ISSUED LATE THIS MORNING.

THE TROPICAL PLUME /AND NARROW BANDS OF TRAINING HEAVY SHRA/TSRA/
THAT HAS PLAGUED THE EASTERN HALF OF THE CWA THE PAST SEVERAL
DAYS WILL COMBINE WITH ENHANCED...MORE WIDESPREAD UPPER DYNAMICS
ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF A N/S 300 HPA JET
EDGING ACROSS THE LOWER GREAT LAKES TO PRODUCE WIDESPREAD HEAVY
RAIN OF 2 TO 3 INCHES ACROSS THE REGION THROUGH TONIGHT.

THE ISENTROPIC/OROGRAPHIC LIFT VIA A SSE 850 HPA JET OF 35 TO 40
KTS /3 TO 4 STANDARD DEVIATIONS ABOVE NORMAL/ WILL COMBINE WITH
THE STRONG UPPER FORCING AND CONVERGENCE ALONG A SLOW MOVING SFC
FRONT TO BRING LOCALLY ANOTHER 3-6 INCHES ACROSS PARTS OF NCENT
PENN AND THE SUSQ VALLEY BY 12Z WED.

THIS WILL CONTINUE SIGNIFICANT/WIDESPREAD FLOODING OF STREAMS AND
CREEKS ACROSS THE MIDDLE SUSQ AND PORTIONS OF THE LOWER SUSQ
VALLEY WITH /MODERATE/ FLOODING DEVELOPING ALONG THE NORTH BRANCH
OF THE SUSQ FROM BLOOMSBURG TO DANVILLE WED NIGHT INTO THURSDAY
/WITH FLOOD STAGE BEING EXCEEDED AT THESE POINTS BEGINNING WED
EVENING/. WIDESPREAD FLOODING OF STREAMS MAY EXPAND WEST ACROSS
CENTRAL AND NCENT MTNS DEPENDING ON THE DURATION OF THE ENHANCED
SYNOPTIC LIFT AND EXTEND OF TRAINING BY THE NWD MOVING EMBEDDED
+SHRA/TSRA.

&&

.PREV DISCUSSION...
 /ISSUED 335 AM EDT TUE JUN 27 2006/

SHORT TERM /TODAY THROUGH THURSDAY/...

KCCX RADAR SHOWING BATCH OF HVY RAIN ASSOCIATED WITH WK S/WV LIFTING
INTO NY STATE...LEAVING ONLY WDLY SCT SHWRS OVR SOUTHERN PA AND
NORTHERN VA. HOWEVER...DEEP SOUTHERLY FLOW WILL CONTINUE TO FUNNEL
ANOMALOUSLY HIGH PWAT VALUES NORTH ALONG THE APPALACHIANS...KEEPING
CENTRAL VULNERABLE TO ADDITIONAL FLOODING. LL JET ASSOCIATED WITH
SUB-TROPICAL LOW WILL PROVIDE THE LL CONVERGENCE FOR AN INCREASE IN
SHWRS/TSTMS LATER TDY AND TONIGHT. AS HAS OCCURRED OVER THE LAST
24HRS...EXPECT EXCESSIVE RAINFALL TO BE CONFINED TO LOCALIZED AREAS
UNDER TRAINING CELLS.

MIDWESTERN TROUGH WILL FINALLY PUSH FRONTAL BOUNDARY THRU CENTRAL PA
BY WED AM. WILL EXTEND FFA THRU 12Z WED...AFTER WHICH DRIER WESTERLY
FLOW WILL OVERSPREAD THE REGION. HOWEVER...UNSETTLED PATTERN LIKELY
TO CONTINUE FOR WED/THUR AS UPPER TROUGH REMAINS JUST TO OUR WEST.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

DEEP TROUGH OVR GRT LKS LIFTS OUT LATE THIS WEEK PUSHING DEEP
MOISTURE OFF THE EAST COAST. BEST CHC FOR A DRY DAY MAY BE FRIDAY.
HOWEVER...LATEST MREF DATA SHOWS ANOTHER TROUGH DVLPG OVR GRT LKS BY
THE WEEKEND. THUS WILL KEEP THE CHC OF SHWRS THRU THE EXTENDED FCST.

AVIATION...

FOR AT LEAST ONE MORE DAY...WIDESPREAD POOR FLYING CONDITIONS WILL
BE PREVALENT ACROSS PENNSYLVANIA. THE REMAINDER OF THE OVERNIGHT
HOURS MAY NOT BE TOO BAD HOWEVER...AS THE LATEST ROUND OF RAIN AND
THUNDERSTORMS HAS LIFTED INTO NEW YORK STATE. MVFR AND LOCALLY IFR
CIGS ARE HOLDING FAST...BUT VSBYS FOR THE TIME BEING ARE 6 NM PLUS
OVER MOST OF THE AREA. DO EXPECT SOME CIGS TO VENTURE INTO VFR
TERRITORY AS WELL...FOR A SHORT WHILE...BUT ALSO EXPECT AREAS OF FOG
TO FORM...SOME OF IT RATHER THICK...BRINGING VSBY AND CIGS BACK
DOWN. ISOLATED LIGHT SHOWERS AND POCKETS OF DRIZZLE ARE ALSO
EXPECTED BUT THEY IN THEMSELVES SHOULD NOT CAUSE REDUCTIONS BELOW
MVFR.

THAT IS THE GOOD NEWS...AS DURING THE LATER MORNING HOURS...MORE
RAIN AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE
STATE FROM SOUTH TO NORTH AS A POTENT SHORTWAVE TROF NOW OVER
TENNESSEE LIFTS TOWARD THE REGION. THIS WILL SUPPORT WIDESPREAD IFR
TO MVFR CIGS AND VSBYS THROUGH THE REMAINDER OF THE PERIOD OVER MUCH
OF CENTRAL PENNSYLVANIA.

HYDROLOGY...

WIDESPREAD HEAVY RAINS ACROSS THE EAST AGAIN CAUSED FLASH FLOODING
PROBLEMS MON INTO EARLY THIS MORNING.  REGION IS CURRENTLY IN A
PRECIP MINIMUM AT 08Z WHICH IS GIVING THE SATURATED GROUND A LITTLE
TIME TO RECOVER...BUT ADDITIONAL RAINS ARE ON THE WAY FOR THE REGION
WITH ANOTHER 1-3 INCHES LIKELY IN THE NEXT 24 HOURS WITH LOCALLY
HIGHER AMOUNTS.  EXPECT ADDITIONAL FLASH FLOOD WARNINGS WILL BE
NEEDED OVER THE NEXT 36 HOURS.

SEVERAL RIVER POINTS ARE IN/FORECASTED TO BE IN MINOR FLOOD TUE INTO
WED...MAINLY TRIBUTARIES OF THE SUSQ RIVER IN THE SOUTHEAST COUNTIES
WHERE RAINFALL HAS BEEN HEAVIEST.  MANY OTHER CREEKS WILL REACH
CAUTION STAGE OR NEAR BANKFULL BEFORE THIS EVENT WINDS DOWN LATER
THIS WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 UNTIL 8 AM
WEDNESDAY.
&&

SHORT TERM...LAMBERT
Hazardous weather outlook, Jun 27, 3:44 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT TUE JUN 27 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-280845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
444 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE STREAMING NORTHWARD ALONG THE EAST
COAST...COMBINED WITH A NEARLY STATIONARY FRONT IN THE VICINITY OF
PENNSYLVANIA...WILL RESULT IN NUMEROUS HEAVY SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. ADDITIONAL RAINFALL OF OVER 3
INCHES IS LIKELY IN A FEW LOCATIONS...CAUSING ADDITIONAL
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 27, 10:37 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1137 AM EDT TUE JUN 27 2006

PAZ005-010-271630-
ELK-MCKEAN-
1137 AM EDT TUE JUN 27 2006

...STRONG THUNDERSTORMS WILL AFFECT ELK AND MCKEAN COUNTIES...

AT 1136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
RIDGWAY TO 7 MILES NORTH OF JOHNSONBURG TO 16 MILES EAST OF KANE...
MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR SMETHPORT
AROUND 1150 AM...JAMES CITY...MOUNT JEWETT...KINZUA BRIDGE STATE
PARK...CORYVILLE AROUND NOON...KANE...WETMORE...LUDLOW AROUND 1205
PM...ELDRED AND CYCLONE AROUND 1215 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE ROAD 446.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER: TYBURSKI
Special weather statement, Jun 27, 11:02 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1202 PM EDT TUE JUN 27 2006

PAZ017-024-271700-
CAMBRIA-CLEARFIELD-
1202 PM EDT TUE JUN 27 2006

...STRONG THUNDERSTORMS WILL AFFECT CAMBRIA AND CLEARFIELD
COUNTIES...

AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF DUBOIS
TO 16 MILES NORTH OF EBENSBURG TO WESTMONT...MOVING SOUTHEAST AT 30
MPH. THE THUNDERSTORMS WILL BE NEAR PENFIELD...WESTOVER...LORAIN...
HASTINGS AROUND 1210 PM...SUMMERHILL...SOUTH FORK...SCALP LEVEL...
PATTON AROUND 1215 PM...PARKER DAM STATE PARK AND WILMORE AROUND 1220
PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 98 AND 137.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219...ROUTE 322...ROUTE 422...STATE
ROAD 56...STATE ROAD 153...STATE ROAD 255.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER: TYBURSKI
Special weather statement, Jun 27, 11:44 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1244 PM EDT TUE JUN 27 2006

PAZ017>019-024>027-033>036-271745-
BEDFORD-BLAIR-CAMBRIA-CLEARFIELD-FRANKLIN-FULTON-HUNTINGDON-MIFFLIN-
NORTHERN CENTRE-SOMERSET-SOUTHERN CENTRE-
1244 PM EDT TUE JUN 27 2006

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BLAIR...
CAMBRIA...CENTRE...CLEARFIELD...FRANKLIN...FULTON...HUNTINGDON...
MIFFLIN AND SOMERSET COUNTIES...

AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS DEVELOPING ACROSS THE REGION.  THE
STORMS ARE MOVING TOWARD THE NORTH AT 30 MPH...AND HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND VERY HEAVY RAIN AS
THEY PASS.  THE HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND 191...I-70 BETWEEN
MILE MARKERS 147 AND 170...I-80 BETWEEN MILE MARKERS 133 AND 170...
I-99 BETWEEN MILE MARKERS 0 AND 51.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 30...ROUTE 40...ROUTE 219...ROUTE
220...ALT ROUTE 220...ROUTE 322...ROUTE 422...ROUTE 522...STATE ROAD
26...STATE ROAD 45...STATE ROAD 56...STATE ROAD 350...AND STATE ROAD
453.

FORECASTER:  RXR

The radar

The State College radar (KCCX), 84 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elk

When
June 27, 12:00 PM EST
Where
Elk County, Ridgway
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.433, -78.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518088.